Thyroid Manager requires free registration
Login or Register

Amiodarone Induced Thyrotoxicosis

Last Updated: · Doctors
Authors

Question

I recently saw an 82 year old gentleman referred to my VA clinic for hyperthyroidism. This individual had been previously well up until a few months prior. His only significant medical history was the development of cardiomyopathy along w/ a h/o of paroxysmal VT and a-fib. For the latter, he was started on “low dose” amiodarone 100 mg/d about 2 years prior. But, he remained fully functional. A siding installer by trader, he had re-sided his entire house last fall. Over the past few months, he had slowly started to decline. He had more fatigue, especially dypnea with exertion. He cardiolgist felt he merited a diagnostic angiogram. Thus on 10/19/10 he underwent a cathh. This showed some CAD, but nothing that was stented. He did have a mild elevatio in his LVEDP (20 mm Hg) that was perhaps c/w diastolic heart failure. Unfortunately, the cath was followed by an embolus to the R leg, confirmed by CT angiogram. He underwent an embolectomy, that itself was complciated by hematoma which caused compartment syndrome, requiring a fasciotomy. He was finally discharged 11/3. During his hospitalization, he lost 23lbs!. He was started on 40 mg of PO lasix during his hospitalzation, but there is no evidence that he had a large diruesis (his BUN/Cr actually came down slightly during his hospitalization). He continued to lose weight post discharge, noting that he had lost any interest in food, and slowly became increasingly debilitated such that he required a wheelchair to move any signficant distances. In looking over his weight data, his weight had been relatively stable for the past two years, up until the date of his admission, at 170 lbs. At discharge on 11/3, he was 143 lbs. When he came to see me yesterday he was down to 137 lbs.

His primary care doctor had been diligent in screening TSH values. These remained relatively stable from 2002-2006, ranging between 1.5 and 2.0. From 2007 till July 2010, there has been a steady, if inconsistent, rise such that his most recent TSH before cath (July 2010) was 5.12. In our lab, the normal values range from 0.35-5.5. On 11/29 (approx 40 days post cath), his TSH was 0.01, and a free T4 was 4.13. His primary care doctor had also done a battery of other tests, which were notable for a modest elevation in amylase and lipase (270 and 197, respectively). His PCP also ordered a thyroid u/s which showed a relatively normal gland, free of any nodules. Flow was not done. Other than the cardiomyopathy, he has T2DM, hypertension and hyperlipidemia, and a history of anemia.His meds include amiodarone 100 mg/d, metoprolol 50 mg qd, furosemide 40 mg/d warfarin, glipizide, simvastatin, ASA, ranitidine, B12 and FeSO4. He has no family history of thyroid disease. His wife does take Armour thyroid, but as they are separated, there is no chance that they mixed up the medication. He does not take any other herbal or natural remedies. When I saw him his vitals were stable. His pulse (on metoprolol 50 mg qd) was 69 and regular. He had no lid lag. His thyroid was normal size, without any tenderness. His heart, lung and abd exam were normal. His skin did have a slight “velvety” texture and was warm. He had no edema or myxedema. It was difficult to elicit DTR’s but when I did, they were not appreciably brisk. So, my best guess is that this is all secondary to a large iodine load. He received 85 ml of Visipaque 320 during his cath and ~120 ml of Ultravist 370 for his CT-angiogram. This is a total iodine load of ~70gm, though almost all of this would be covalently bound. I couldn’t find any information as to how much free iodine would be delivered with a dye load. But, consider if it was only 1%, it would still be 700 mg of iodine in the space of 48h. He now has iodine induced hyperthyroidism manifesting as apathetic hyperthyroidism. Putting it together, I think that his slow rise in TSH preceding this may have predisposed him to this. He was taking amiodarone while his TSH was rising, so perhaps he had a slow but steady destruction of his gland. The increasing TSH could have primed the remaining functional thyrocytes to rapidly take up any free iodine during the load and convert to T4. It would have been great to have TFT’s immediately before cath and during his hospitalization, but sadly, none were drawn.There are several studies pending… thyroid Ab and urinary iodine concentration. My plan is to treat him with methimazole (he thought it would too difficult to take PTU TID) and hopefully, that would help him get back to a euthyroid state. We will closely follow him w/ TFT’s q 2-4 weeks to make sure he is responding and not becoming hypothyroid. I will also follow sequential urinary iodines, though the turnaround is so slow as to be clinically of little use. I did see one report where a patient was resistant to thionamide after a large iodine load was subjected to a plasma exchange, but I doubt we would have to do that here.

My specific questions for you are

  1. Have you seen this type of thyroxicosis before… where a patient treated with amio becomes thyrotoxic after a dye load
  2. Do you think that the mechanism for this would essentially be similar to what is seen in Jod Basedow’s disease?
  3. Are there other aspects that I should treat (I thought about steroids in case he had AIT Type 2, but decided to see if he would respond to thionamides alone first).

Varman T. Samuel, M.D. Ph.D.

Response

If I correctly understand the patient show an amiodarone-iodine-induced thyrotoxicosis due to destructive process; the patient is still taking amiodarone (100 mg/day), and he had on iodine overload due to a contrast agent administration. Answer to query n°1: since the patient is still on Amiodarone therapy it’s possible that an adjunctive iodine load can precipitate a “destructive thyroiditis”. In the past I have seen few cases. Answer to query n°2: Probably the Jod-Basedow phenomenon is not involved in this cases, and I think that the iodine overload can precipitate the thyroid disruption due to amiodarone administration. Answer to query n°3: the treatment with thionamides (MMI or PTU) usually are not effective in this type of thyrotoxicosis, even with high dose of drugs (i.e. 40 mg/day of MMI). I suggest that the first choice of therapy should be steroids (30-40 mg/day i.m. of Prednisolone) and the thyroid function should be monitored measuring FT4 and weekly. The tapering therapy should be based on the serum free hormone concentration.

I hope that these suggestions may be usefull and I send you my very best regards,

Prof. Enio Martino